Thunderstorm Wind, Lyon
- When
- August 21, 2:18 AM CST
- Where
- Lyon County, 3 mi NW of Emporia
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.430, -96.220
Two power poles down near Industrial drive.
A few severe storms produced hail on August 21st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A few severe storms produced hail on August 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 20, 10:42 PM CST, 3 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 1142 PM CDT Tue Aug 20 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 345 PM CDT Tue Aug 20 2019 The threat for showers and storms gradually increases tonight and into Wednesday, with the best chance coming Wednesday afternoon. The effects of the early morning MCS that rolled through Iowa and Missouri are still being noted over the forecast area, with a stout 15 to 20 kft mid-level cloud deck holding firm over parts of the area. Nevertheless, even with the clouds, heat indices across the area rose into the 105 to 115 degree range with dewpoints approaching 80 degrees in many locations. The differential heating zone induced by these clouds, and possibly the outflow boundary from the complex itself, has facilitated the development of a surface convergence zone that as of 3pm had sunk southward to along a line from Salina to Garnett. The overall baroclinicity along this boundary was very low, with little in the way of a theta-e gradient along this wind shift. A stout H850 cap will keep the threat of surface-based convection near zero. Isolated showers have peculated within this regime of higher mid-level moisture, but with only a small portion of the EML above this layer, there has been little in the way of elevated instability for these parcels to realize and these convective elements have been very short-lived. Kept some slight chance PoPs going for the next few hours closer to the mid-level moisture plume along I-70, but the cloud shield is gradually waning and little impacts are expected. Attention then turns towards tonight and the development of a LLJ across central and eastern Kansas. Confidence in the LLJ sparking convection is low, with the best moisture located well above the LLJ and the warm nose possibly keeping convection at bay. An MCS is progged to move across southern Nebraska overnight closer to the synoptic H850 front, but even some of the CAMs are keeping this threat north of the forecast area until near sunrise Wednesday. How this convection unfolds will dictate convective evolution during the day on Wednesday. Latest consensus is that the near-surface warm front sags towards the I-70 corridor at peak heating, which will serve as the focus for renewed shower and thunderstorm development. Questions arise if the morning activity does not wane as forecast, then the boundary may sink further south than forecast. The environment will support heavy rain- producing cells with PWATS around 2 inches and deep warm cloud depths. The overall severe threat will depend largely on the degree of warming on the south side of the front, and agree with the SPC Marginal Outlook in place for tomorrow given the lower confidence of convective evolution. .LONG TERM...(Wednesday night through Tuesday) Issued at 345 PM CDT Tue Aug 20 2019 Periodic chances of rain pepper the long term forecast with lower than average confidence in the timing and location of any rainfall. Widespread convection will be ongoing across much of the area Wednesday night into Thursday morning attendant with the event discussed in the short-term section. The warm frontal boundary looks to reside south of the forecast area for the latter portion of the week, limiting the convective threats and keeping temperatures on the cooler side. A gradual warming pattern ensues for the weekend and early next week as southerly flow becomes reestablished. Several perturbations work through the W/NW flow during this time, but the lack of inter and intra-model consistency makes pinning down the impacts of these waves very difficult. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1139 PM CDT Tue Aug 20 2019 Timing and placement of thunderstorm development overnight is a little uncertain but confidence increases in chances near terminals into tomorrow morning and afternoon. Have included mention of VCSH at Topeka terminals after 12Z and VCTS at all terminals from around 18/21Z. LLWS will be marginal tonight with 30 to 35 kt southwesterly winds around 2000 ft AGL. CIGS are expected to decrease to near MVFR category by late in the TAF period as thunderstorms become more likely. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Teefey
Hazardous Weather Outlook National Weather Service Topeka KS 859 PM CDT Tue Aug 20 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-220200- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 859 PM CDT Tue Aug 20 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Scattered thunderstorms are possible overnight throughout northeast Kansas. A few strong storms will be possible. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are expected Wednesday and Thursday. Some of the storms may be severe with damaging wind and hail being the main hazards. Locally heavy rainfall will also be likely. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
113 AM CDT Wed Aug 21 2019
KSZ037-054-210645-
Lyon-Morris-
113 AM CDT Wed Aug 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR MORRIS AND NORTHERN LYON COUNTIES
UNTIL 145 AM CDT...
At 113 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wilsey to 6 miles south of Admire. Movement was
east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Emporia, Council Grove, Americus, White City, Allen, Admire, Wilsey,
Parkerville, Bushong, Dunlap, Council Grove Lake and Burdick.
This includes the following highways...
Interstate 35 near mile marker 129, and between mile markers 136 and
138.
Kansas Turnpike between mile markers 129 and 150.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3845 9635 3852 9635 3853 9689 3882 9678
3876 9639 3874 9639 3874 9626 3869 9595
3840 9603
TIME...MOT...LOC 0613Z 249DEG 10KT 3864 9669 3855 9608Special Weather Statement National Weather Service Topeka KS 242 AM CDT Wed Aug 21 2019 KSZ010>012-210830- Brown-Nemaha-Marshall- 242 AM CDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEMAHA...WEST CENTRAL BROWN AND MARSHALL COUNTIES UNTIL 330 AM CDT... At 241 AM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles north of Bern to 3 miles northeast of Oketo. Movement was southeast at 30 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Marysville, Sabetha, Seneca, Blue Rapids, Frankfort, Centralia, Axtell, Fairview, Beattie, Bern, Summerfield, Vermillion, Oneida, Oketo, Baileyville and Woodlawn. LAT...LON 3980 9557 3965 9669 4000 9674 4000 9581 TIME...MOT...LOC 0741Z 333DEG 25KT 4006 9601 4000 9654
The Topeka radar (KTWX), 63 km away, was scanning. The volume nearest the first event began at 08:20 UTC.
2 thunderstorm wind. Local standard time, as filed.
Two power poles down near Industrial drive.
Five inch tree limb snapped at 5th ave. And vine st. Delayed report. Time based on radar data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852959, 852960.